Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 167, NWS Amarillo, TX

June 22, 2017Deaf Smith County, Oldham County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 22, 2017, 7:59 PM CDT for Deaf Smith County, Oldham County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2017, 7:59 PM CDT (00:59 UTC)
Expired
Jun 22, 2017, 9:00 PM CDT
In force
61 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Deaf Smith County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 89 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
863 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
3021 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

225 
WUUS54 KAMA 230059
SVRAMA
TXC117-359-230200-
/O.NEW.KAMA.SV.W.0167.170623T0059Z-170623T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
759 PM CDT THU JUN 22 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Oldham County in the Panhandle of Texas...
  North central Deaf Smith County in the Panhandle of Texas...

* Until 900 PM CDT

* At 759 PM CDT, a severe thunderstorm was located 7 miles northwest
  of Adrian, or 20 miles west of Vega, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Vega and Adrian. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3524 10297 3558 10280 3541 10222 3504 10246
TIME...MOT...LOC 0059Z 293DEG 23KT 3533 10278 

HAIL...1.25IN
WIND...60MPH
 
$$

JC
3 follow-up statements
774 
WWUS54 KAMA 230122
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
822 PM CDT THU JUN 22 2017

TXC117-359-230200-
/O.CON.KAMA.SV.W.0167.000000T0000Z-170623T0200Z/
Oldham TX-Deaf Smith TX-
822 PM CDT THU JUN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EASTERN OLDHAM AND NORTH CENTRAL DEAF SMITH COUNTIES...

At 822 PM CDT, a severe thunderstorm was located near Adrian, or 12
miles west of Vega, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Vega and Adrian. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3518 10282 3556 10275 3541 10222 3504 10246
TIME...MOT...LOC 0122Z 303DEG 26KT 3522 10264 

HAIL...1.25IN
WIND...60MPH
 
$$

JC
903 
WWUS54 KAMA 230141
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
841 PM CDT THU JUN 22 2017

TXC117-359-230200-
/O.CON.KAMA.SV.W.0167.000000T0000Z-170623T0200Z/
Oldham TX-Deaf Smith TX-
841 PM CDT THU JUN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN OLDHAM AND NORTH CENTRAL DEAF SMITH COUNTIES...

At 841 PM CDT, a severe thunderstorm was located 9 miles northeast of
Simms, or 10 miles southwest of Vega, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Vega.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3513 10269 3547 10244 3541 10222 3504 10246
TIME...MOT...LOC 0141Z 302DEG 21KT 3514 10255 

HAIL...1.25IN
WIND...60MPH
 
$$

JC
774 
WWUS54 KAMA 230151
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
851 PM CDT THU JUN 22 2017

TXC117-359-230201-
/O.EXP.KAMA.SV.W.0167.000000T0000Z-170623T0200Z/
Oldham TX-Deaf Smith TX-
851 PM CDT THU JUN 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OLDHAM AND NORTH
CENTRAL DEAF SMITH COUNTIES WILL EXPIRE AT 900 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Amarillo.

LAT...LON 3513 10269 3547 10244 3541 10222 3504 10246
TIME...MOT...LOC 0151Z 293DEG 23KT 3512 10249 

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:32 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 22, 6:32 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
632 PM CDT Thu Jun 22 2017

.AVIATION...
For the 00z TAFs...
Scattered thunderstorms expected to develop between 00z and 05z
Friday, with potential for direct impacts at all terminals.  Main
threat expected to be erratic gusts above 40 kt in and near
thunderstorms.  Otherwise, southeast surface winds around 15 kt
should prevail this evening.  Cold front expected to pass
terminals between 06z and 11z Friday, with north northeast surface
winds gusting into the 30 to 40 kt range through at least most of
the morning.  MVFR ceilings expected to develop after 11z at
northern terminals, persisting all morning at GUY, and through
most of the day at DHT.  At this time, not expecting MVFR
ceilings Friday morning at AMA.

Cockrell

&&

.PREV DISCUSSION... /Issued 515 PM CDT Thu Jun 22 2017/

DISCUSSION...
Showers and storms, some may be severe again, this evening across
the Panhandles as a shortwave trough move through the area.
Overall CAMS are suggesting more of a line of storms later in the
evening to move through, with perhaps a discrete storm or two
ahead of the main line. Most of the convection has started off
over the NM area and is fairly weak. Expect these storms will
become stronger as they move into a more unstable environment over
the western Panhandles, and will eventually become a line
progressing from northwest to southeast. Right now hail with some
of the stronger storms could be around ping pong ball size (1.5")
maybe a bit larger for areas over the OK Panhandle, where
instability is a bit higher. Gusty winds will be the main issue as
storms become more of a line later tonight.

High pressure will continue to amplify over the west as the upper
level trough digs down the central and eastern CONUS. A cold
front will work its way south tonight across the Panhandles,
bringing a relief in temperatures over the next few days. Areas to
the north today that are expected be near or slightly above 100,
will only be in the mid 70s to lower 80s on Friday. Areas to the
south are expected to be in the 80s. By Saturday, Sunday, and
possibly Monday, all areas will be in the mid 70s and may even
struggle to reach 80. Showers and storms will still be possible
over the weekend, and with high PWAT values over 1.2" for most of
the Panhandles, moderate to heavy rain will be possible. Also with
little upper level support to move these storms, they will likely
be slow moving in nature and could pose a moderate to heavy rain
threat, with flooding issue possible.

By mid next week the high pressure will begin to be suppressed by
an upper level trough over the Pacific Northwest. This will set
up more of a zonal flow for the area. With H850 temps around
30-33C and possible downslope adiabatic warming, very warm to hot
temperatures are expected to return by next Wednesday. For now
showers and thunderstorms don't look too favorable on Wednesday,
or Thursday, but we'll keep an eye on things to see if they trend
differently, or if subtle impulses and the dryline retreats far
enough west to allow for storms.

Weber

AVIATION...
18Z Issuance...VFR conditions will lower this evening as storms go
through the area. Storms are expected to progress from northwest
to southeast between 23Z and 06Z. Ceilings will recover a bit and
winds will calm slightly after storms pass before a cold front
pushes through and causes winds to ramp up with gusts up to 40kts
and ceilings to drop to possibly MVFR or lower. Confidence on
ceiling heights is kind of low, but could go lower than tafs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                68  83  59  76  60 /  30  20  30  30  50
Beaver OK                  67  79  59  79  59 /  40  30  10  10  40
Boise City OK              61  75  56  76  56 /  30  20  10  20  50
Borger TX                  69  83  62  79  61 /  30  20  30  20  40
Boys Ranch TX              69  84  60  80  59 /  30  20  30  30  50
Canyon TX                  68  84  59  77  60 /  30  20  30  30  50
Clarendon TX               70  86  60  77  61 /  30  30  40  30  40
Dalhart TX                 65  79  58  78  57 /  30  20  20  20  50
Guymon OK                  64  78  58  78  58 /  40  20  10  10  40
Hereford TX                69  85  59  78  61 /  30  20  30  30  50
Lipscomb TX                68  82  60  79  60 /  30  30  20  10  40
Pampa TX                   68  81  60  76  60 /  30  30  30  20  40
Shamrock TX                70  87  61  79  62 /  30  30  30  20  40
Wellington TX              71  90  63  79  64 /  30  30  40  30  40

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/14
Hazardous weather outlook, Jun 22, 3:48 PM CDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
348 PM CDT Thu Jun 22 2017

OKZ001>003-TXZ001>020-230900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
348 PM CDT Thu Jun 22 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible across the Oklahoma and Texas
Panhandles beginning mid to late this afternoon and going into
the evening hours. Some of these storms will be strong to
marginally severe with strong damaging winds and large hail being
the primary hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible across much of the Oklahoma and
Texas Panhandles Friday through Tuesday night. Chances of storms
reaching severe criteria remain low at this time. Locally very
heavy rainfall will be possible with some of the storms which
could result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Emergency Managers and spotter groups are advised to be on alert
and be ready for possible activation this afternoon and this
evening.

In the hours before

Special weather statement, Jun 22, 7:01 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Amarillo TX
701 PM CDT THU JUN 22 2017

TXZ011-230100-
Oldham TX-
701 PM CDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OLDHAM COUNTY UNTIL 800
PM CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Nara Visa, moving southeast at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Adrian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3562 10304 3562 10289 3545 10244 3519 10259
      3518 10304
TIME...MOT...LOC 0001Z 315DEG 17KT 3547 10300

JC
Special weather statement, Jun 22, 7:46 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
746 PM CDT THU JUN 22 2017

OKZ001-002-TXZ001-002-006-011-230115-
Cimarron OK-Texas OK-Hartley TX-Sherman TX-Dallam TX-Oldham TX-
746 PM CDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TEXAS...SOUTHEASTERN
CIMARRON...NORTH CENTRAL OLDHAM...WESTERN SHERMAN...EASTERN DALLAM
AND CENTRAL HARTLEY COUNTIES UNTIL 815 PM CDT...

At 746 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southwest of Griggs to 11 miles
southeast of Romero. Movement was east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Dalhart, Stratford, Hartley, Channing and Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3654 10235 3655 10182 3605 10210 3605 10216
      3594 10216 3547 10242 3559 10287
TIME...MOT...LOC 0046Z 277DEG 24KT 3647 10231 3565 10276

JC

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:01 PM CDTSpecial Weather StatementAMAOldham59 min
Jun 22, 7:46 PM CDTSpecial Weather StatementAMAHartley29 min
Jun 22, 8:12 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham46 min
Jun 22, 8:28 PM CDTSpecial Weather StatementAMASherman32 min
Jun 22, 8:49 PM CDTSpecial Weather StatementAMASherman26 min
Jun 22, 9:01 PM CDTSpecial Weather StatementAMAMoore59 min
Jun 22, 9:35 PM CDTSpecial Weather StatementAMAHansford55 min
Jun 22, 10:46 PM CDTSpecial Weather StatementAMAOchiltree59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.